South Dakota, 2025

Lightning Strike in South Dakota, May 19, 2025

May 19, 2025 · NWS ABR · 1 event in 1 county or zone

Lightning struck a Watertown church and caused a fire in the roof. Wind were gusting to 40 mph during the fire, making it more difficult to extinguish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Lightning struck a Watertown church and caused a fire in the roof. Wind were gusting to 40 mph during the fire, making it more difficult to extinguish. Between the fire, the water from rain, and firefighting efforts the damage to the building is extensive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 19, 11:27 AM CST, 1 hour 9 minutes earlier. Its key messages:

  • Rain, with the odd weak thunderstorm expands in coverage today. Rain continues into Tuesday, and wanes on Wednesday. Probabilities for rainfall in excess of 2 inches ranges from about 50 to 70 percent.
  • Below normal temperatures, by 15-25 degrees, continue through Wednesday before we see a warming trend toward normal (upper 60s to mid 70s) for the weekend that lasts into next week.
Area forecast discussion, May 19, 11:27 AM CST, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1227 PM CDT Mon May 19 2025

.KEY MESSAGES...

- Rain, with the odd weak thunderstorm expands in coverage today.
Rain continues into Tuesday, and wanes on Wednesday. Probabilities
for rainfall in excess of 2 inches ranges from about 50 to 70
percent.

- Below normal temperatures, by 15-25 degrees, continue through
Wednesday before we see a warming trend toward normal (upper 60s to
mid 70s) for the weekend that lasts into next week.

&&

.UPDATE...
Issued at 1216 PM CDT Mon May 19 2025

Updated discussion for the 18Z TAFs below.

UPDATE Issued at 1015 AM CDT Mon May 19 2025

Added Big Stone and Traverse Counties in MN and Hamlin and Deuel
Counties to the Wind Advisory currently in effect until 06Z.
Otherwise, current radar indicates light rain over northern SD
with portions of central and northeastern SD currently in the dry
slot of the mid level low spinning stationary over western SD. The
next wave of rain and thunderstorms are expected to fill in over
this area this afternoon from the south with rain continuing off
and on through Tuesday. Forecast remains on track.

UPDATE Issued at 645 AM CDT Mon May 19 2025

See below for an aviation forecast discussion for the 12Z TAFs.

&&

.SHORT TERM /TODAY THROUGH TUESDAY AFTERNOON/...
Issued at 257 AM CDT Mon May 19 2025

Temperatures are in the 40s to near 50 degrees, with precipitation in
central and north central South Dakota, in the form of weak showers.
Coverage of random lighting strikes has dropped off from earlier
this evening. As the morning progresses, CAMS have latched onto an
axis of steady rain just south of Sioux Falls pivoting northwards
into eastern and northeastern South Dakota from mid-morning through
the mid-day hours.  Over central/north central South Dakota, more of
the same coverage of generally showers or broad pockets of rain.
Later in the day, some additional heavier showers will develop with
a pocket of elevated instability lifting into eastern South Dakota,
though NAM BUFKIT profiles support only elevated instability/skinny
CAPE, with a deep, stable/cool boundary layer. Then were back to
generic shower activity with pockets of rain in the evening and
we'll pretty much be dealing with that through the night into
Tuesday as well as the upper level system pivot overhead. One little
additional tidbit of interest is that NAM BUFKIT profiles for
Watertown also show cooling enough to allow for some snow to mix in
Tuesday. Near surface temperatures and humidity are fairly high
however, so any flakes mixed in would have to be in the higher
elevations and of course no chance for accumulations with temps in
the mid 40s.

As for temperatures, early morning readings are our highs. With
cool/humid and stable conditions at the surface tonight into
Tuesday, don't expect the thermometer to move much either.

Lastly, with a low turned inverted trough pivoting across South
Dakota, a tight gradient will result in enhanced easterly winds.
1/2km winds are about 30-50kts, with HREF and NBM highlighting the
western edge of the Prairie Coteau and the eastern Missouri Coteau
for greater than 50% probability of exceeding 45mph. Wind advisory
has been issued to cover said areas, with some already within
advisory criteria.

&&

.LONG TERM /TUESDAY EVENING THROUGH SUNDAY/...
Issued at 257 AM CDT Mon May 19 2025

When the period opens Tuesday night, precipitation chances should be
diminishing, as the remaining upper level low pressure energy is
being trended in the models to be shifting up into North Dakota,
rolling into Wednesday morning. There may be some lingering shower
potential, still, for Wednesday. But, at this point, without a
source of low level forcing or mid/upper-level lift around,
Wednesday precipitation chances are probably diurnally driven.
Beyond that, upper level height rises/ridging begin to establish for
the rest of the period, potentially interrupted by shortwave trofs
(rain chances) Thursday night into Friday and then again Saturday
night/Sunday (ensemble qpf clusters analysis).

Still seeing the coldest day of the period being anchored on
Wednesday morning (all but the lowest 500-1000ft AGL below freezing
in the column in both GFS and NAM BUFKIT thermal profiles) where if
there is any lingering precipitation happening over the CWA Tuesday
night, it could be mixing with or changing over to snow for a brief
time. Ensemble and deterministic temperature guidance suggests the
rest of the period still shows a slow and steady climb, for
temperatures, up out of below normal territory by the start of the
weekend.

After passing the gridded forecast through the frost tool, late
Wednesday night/early Thursday morning is still showing up as the
only morning (while temperature's still potentially dropping into
the 30s at night) when there could be some patchy frost potential.
Again, a lot will depend on cloud coverage rolling into early
Thursday morning for length of effective radiational cooling. But,
wind speeds still look low enough.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1216 PM CDT Mon May 19 2025

Terminals KABR,KATY,KPIR,KMBG

MVFR and IFR conditions will continue through the TAF period with
brief drops to LIFR possible in any thunderstorm or heavier rain
shower this afternoon and evening. With a stalled upper level low
over the area, periods of rain showers will continue through
Tuesday into Wednesday. Winds will continue to gusts between
30-40kts this evening and 20-30kts tonight into early Tuesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 1 AM CDT Tuesday for SDZ007-008-011-019>023.

     Wind Advisory until 10 PM CDT this evening for SDZ004>006-009-
     010-016>018-034>037.

MN...Wind Advisory until 1 AM CDT Tuesday for MNZ039-046.

&&

UPDATE...MMM
SHORT TERM...07
LONG TERM...10
AVIATION...MMM
Hazardous weather outlook, May 19, 2:06 AM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
306 AM CDT Mon May 19 2025

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
306 AM CDT Mon May 19 2025 /206 AM MDT Mon May 19 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Strong easterly winds are expected today, on the order of 30 to
50mph. Strongest winds are expected across portions of the Prairie
Coteau and up along the highway 83 corridor north of Pierre.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

07

In the hours before

Local storm report, May 19, 7:44 AM CST, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
844 AM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     Non-Tstm Wnd Gst 1 S Gettysburg          44.99N 99.95W
05/19/2025  M58 MPH          Potter             SD   AWOS

            AWOS station K0D8 1 S Gettysburg.

&&

BC
Local storm report, May 19, 7:45 AM CST, 4 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
845 AM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     Non-Tstm Wnd Gst 17 W Polo               44.78N 99.45W
05/19/2025  M65 MPH          Hyde               SD   Mesonet

            Mesonet station 215 Polo 17 W JCT SD47/SD26
            (SDDOT).

&&

BC
Local storm report, May 19, 11:59 AM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1259 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     Non-Tstm Wnd Dmg Onida                   44.71N 100.07W
05/19/2025                   Sully              SD   Broadcast Media

            Report of a downed tree posted in NWS Chat.
            Time estimated.

&&

BC
Local storm report, May 19, 12:01 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
101 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     Non-Tstm Wnd Dmg Mobridge                45.54N 100.44W
05/19/2025                   Walworth           SD   Public

            Report of a roof blown off and trees down in
            Mobridge. Time range given in report, exact
            time estimated based on the highest wind
            gust obs.

&&

BC

The radar

The Aberdeen radar (KABR), 120 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Codington

When
May 19, 12:36 PM CST
Where
Codington County, 1.47 mi NNE of Watertown
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.920, -97.090

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251150.